Complications arising from antibiotic use are of interest to neurosurgeons because many neurosurgical patients are treated for infection. In this report, the authors describe three patients with spine disorders who developed coagulopathies after treatment with levofloxacin, an antibiotic commonly used by neurosurgical services. Three patients with spine disorders developed urinary tract infections (UTIs) for which they received a 3-day course of oral levofloxacin. Subsequently, they demonstrated prolonged prothrombin times and increased international normalized ratios. One of those patients later developed acquired von Willebrand syndrome during surgery. Coagulopathies were successfully corrected preoperatively with parenteral vitamin K. The patient with acquired von Willebrand syndrome required multiple transfusions. There seems to be an association between levofloxacin and coagulation abnormalities in neurosurgical patients treated for UTIs. Neurosurgical services prescribing this common antibiotic should be aware of this problem.
|Original language||English (US)|
|Number of pages||3|
|Journal||Journal of Neurosurgery|
|Publication status||Published - Apr 2004|
- Antibiotic medication
ASJC Scopus subject areas
- Clinical Neurology